Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Feb 17, 1997, 2:25 PM PST for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1997, 2:25 PM PST (22:25 UTC)
- Expired
- Feb 17, 1997, 4:30 PM PST
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Whole counties
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAT 172227 RRA SVRFAT CAC029-180030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HANFORD CA 225 PM PST MON FEB 17 1997 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CALIFORNIA ...WESTERN KERN COUNTY AT 220 PM...THE KERN COUNTY COMMUNICATIONS CENTER REPORTED THUNDERSTORMS IN PROGRESS OVER BAKERSFIELD AND THE WEST SIDE OF THE SOUTHERN SAN JOAQUIN VALLEY. HAIL IN EXCESS OF ONE INCH IN DIAMETER WAS REPORTED IN WESTERN BAKERSFIELD. SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED OVER WESTERN KERN COUNTY IN THE PAST HALF HOUR. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 8:24 AM PST, 6 hours 1 minute earlier.
Area forecast discussion, Feb 17, 8:24 AM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
820 AM PST MON FEB 17 1997
TROF TO MOV ACRS HNX CWFA TDA. WDLY SCT LGT SHWRS DN TO HNX ATTM
BUT ONLY MEAS PCPN HS BEEN AT MCE SO FAR. LTST MDL RUNS KP JET
MAX N OF CWFA SO DO NOT XPCT WNDS TO REACH HWW CRITERIA XCP BLO
TSP PASS NR MHV. WL KP WND ADVSRY KERN MTNS INCL WKP AND KERN
DESERTS THS AFTN/NGT. SFC FLO IN SJV HS SHIFTD TO NW AND WL INCRS
THS AFTN WTH STGR GUSTS W SIDE VLY.
COLD INSTAB BHND FNT FOR SLGT CHC AFTN TSTMS OVR SJV AND FTHLS.
MOD OAK SNDG HAS CAPE OF 700 BUT MINIML PRECBL WTR SO DO NOT XPCT
ANY SVR WX. WL UPDATE FCST TO REFLECT THS.
POPS FAT BFL 300 YNP 620. SANGER
.HNX...HIGH WND WATCH...THIS AFTN/TNGT...ZN 25 BLO TSP PASS.
...WND ADVSRY...THS AFTN/TNGT...ZNS 24/25.Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.